Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Austin/San Antonio, TX

April 28, 20244 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 28, 2024, 2:18 PM CDT for 4 counties in Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2024, 2:18 PM CDT (19:18 UTC)
Expired
Apr 28, 2024, 2:37 PM CDT
In force
19 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, TX, Gonzales County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 66 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:19 PM CDTHAIL 0.752 N Kosciusko, TXReport from mPING Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KEWX 281918
SVREWX
TXC123-177-255-493-282000-
/O.NEW.KEWX.SV.W.0079.240428T1918Z-240428T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
218 PM CDT Sun Apr 28 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central DeWitt County in south central Texas...
  Northeastern Karnes County in south central Texas...
  Southwestern Gonzales County in south central Texas...
  East central Wilson County in south central Texas...

* Until 300 PM CDT.

* At 217 PM CDT, a severe thunderstorm was located over Kosciusko,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kosciusko, Nixon, Smiley, Gillett, Pandora, and Paweleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2901 9800 2913 9808 2937 9763 2913 9748
TIME...MOT...LOC 1917Z 242DEG 24KT 2908 9796 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
1 follow-up statement
299 
WWUS54 KEWX 281937
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Sun Apr 28 2024

TXC123-177-255-493-281947-
/O.CAN.KEWX.SV.W.0079.000000T0000Z-240428T2000Z/
DeWitt TX-Karnes TX-Gonzales TX-Wilson TX-
237 PM CDT Sun Apr 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEWITT...
NORTHEASTERN KARNES...SOUTHWESTERN GONZALES AND EAST CENTRAL WILSON
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2901 9800 2913 9808 2937 9763 2913 9748
TIME...MOT...LOC 1936Z 242DEG 24KT 2914 9782 

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:12 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 2:12 PM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
212 PM CDT Sun Apr 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 136 AM CDT Sun Apr 28 2024

Key Points

* Isolated to scattered strong to severe storms early this morning,
  mainly west of I-35.
* All hazards possible, including large hail, damaging winds, and a
  tornado or two.
* Storms will likely re-intensify this afternoon across areas north
  and east of Austin, with all hazards possible once again before
  storms push east of the area.

A line of strong to severe thunderstorms is ongoing across the
Edwards Plateau early this morning along a Pacific front/dryline. The
storms will continue to progress south and eastward through the
remainder of the morning, though a gradual weakening trend is
expected as we get closer to sunrise due to an increasingly stable
low level airmass. Through the day tomorrow, the low levels will
begin to become more unstable due to diurnal heating, so a re-
intensification of storms is expected across mainly far northeastern
portions of the CWA. While storms will continue to push east of the
CWA Sunday evening and night, the surface front/dryline will retreat
back westward and allow low level cloud cover and some patchy fog to
develop during the early morning hours on Monday. We've been
advertising a low chance of PoPs across southern and eastern areas
during the day Monday as the atmosphere remains unstable, though
based off of recent CAM runs, it appears there will not be enough
surface or upper level forcing to generate much in the way of
convection. Therefore, we have trended PoPs even lower. However, if a
storm does manage to fire anywhere, it will be capable of becoming
strong to severe with a wind/hail threat.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 136 AM CDT Sun Apr 28 2024

A series of mid level shortwaves will move over Texas and the Plains
states in a west to southwest flow aloft. The dryline likely remains
across West Texas, though could move into Val Verde County on
Thursday. An upslope flow is expected over the Serranias del Burro
of Mexico most days. The recent model suite shows better chances for
a cold frontal passage on Friday/Friday night that retreats to the
north on Saturday. There remains uncertainty on this frontal passage
due to time of year being early May, however a stronger shortwave
does move over the Plains to give the front a shove. Otherwise, a
moist southerly lower level flow will prevail. These features along
with daytime heating should produce rounds of showers and
thunderstorms over most of our area. Forecast soundings show
generally high CAPE with some shear indicating a potential for at
least a few strong to severe storms, at times. In addition, elevated
PWs show a potential for locally heavy rains especially where storms
train or stall. Above normal temperatures prevail with the exception
of the front bringing temperatures closer to normal. Later updates
will fine tune the forecast during the next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 124 PM CDT Sun Apr 28 2024

Showers continue along the I-35 corridor near AUS. Some TSRA noted as
well, with trends suggesting thunder will remain mainly north of
AUS. Will need to monitor carefully for the possibility of adding a
mention TSRA to the forecast for this afternoon for the I-35 sites.
MVFR cigs likely to return quickly this evening around 06Z, possibly
sooner given rainfall. Cigs likely to drop into IFR around 12Z and
will need to consider the possibility of VLIFR as well. Out west at
DRT, cigs will return a little later, but will be low end MVFR into
upper end IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  69  88  69 /  90  10   0  10
Austin Bergstrom Intl Airport  81  68  88  67 /  90  10  10  10
New Braunfels Muni Airport     82  69  89  69 /  90  10  10  10
Burnet Muni Airport            81  66  86  67 /  80   0   0   0
Del Rio Intl Airport           93  67  96  74 /   0   0   0  10
Georgetown Muni Airport        81  67  87  66 /  90  10   0  10
Hondo Muni Airport             88  67  90  69 /  70   0   0  10
San Marcos Muni Airport        81  68  88  68 /  90  10  10  10
La Grange - Fayette Regional   82  72  86  70 /  60  40  10  10
San Antonio Intl Airport       83  69  88  70 /  90   0   0  10
Stinson Muni Airport           84  70  90  71 /  90   0  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...MMM
Aviation...Platt
Hazardous weather outlook, Apr 28, 5:03 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
503 AM CDT Sun Apr 28 2024

TXZ171>173-183>194-202>209-217>225-228-291015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
503 AM CDT Sun Apr 28 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible today across portions
of the Rio Grande Plains, Hill Country, I-35 corridor, and
Coastal Plains. Large hail and damaging wind gusts are the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An unsettled weather pattern continues through next week with
potential for thunderstorms each day. Strong to severe storms and
locally heavy rains are possible across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 28, 1:17 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
117 PM CDT Sun Apr 28 2024

TXZ220-221-281900-
Atascosa TX-Wilson TX-
117 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of central Atascosa and
southwestern Wilson Counties through 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Floresville, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floresville, Poth, and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2904 9844 2924 9808 2906 9795 2900 9803
      2888 9839
TIME...MOT...LOC 1816Z 241DEG 12KT 2901 9826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BRADY
Special weather statement, Apr 28, 1:31 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
131 PM CDT Sun Apr 28 2024

TXZ173-281915-
Williamson TX-
131 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of central Williamson
County through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Georgetown Dam, or near Georgetown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Leander, Bartlett, Liberty
Hill, Jarrell, Weir, Georgetown Dam, Sun City, Granger Dam, Theon,
Walburg, Schwertner, Jonah, and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9762 3074 9727 3055 9770 3063 9791
      3089 9770
TIME...MOT...LOC 1831Z 223DEG 20KT 3066 9778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Local storm report, Apr 28, 1:46 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
146 PM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Hail             Poth                    29.07N 98.08W
04/28/2024  E1.00 Inch       Wilson             TX   Public

            Public reports quarter sized hail near the
            intersection of Highway 181 and Westmeyer
            Street.

&&

emp
Local storm report, Apr 28, 1:58 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
158 PM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Hail             Poth                    29.07N 98.08W
04/28/2024  E1.00 Inch       Wilson             TX   Fire Dept/Rescue

            Quarter sized hail at the Poth Fire
            Department.

&&

emp
Special weather statement, Apr 28, 2:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
201 PM CDT Sun Apr 28 2024

TXZ221>223-281945-
Karnes TX-Gonzales TX-Wilson TX-
201 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of northern Karnes,
southwestern Gonzales and central Wilson Counties through 245 PM
CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kosciusko, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Nixon, Falls City, Smiley,
Pandora, Gillett, Cestohowa, Paweleville, and Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2914 9820 2942 9775 2916 9754 2894 9812
TIME...MOT...LOC 1901Z 239DEG 18KT 2914 9797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Apr 28, 2:09 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
209 PM CDT Sun Apr 28 2024

TXZ173-281945-
Williamson TX-
209 PM CDT Sun Apr 28 2024

...A strong thunderstorm will impact portions of central Williamson
County through 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hutto, or 7 miles west of Taylor, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Rock, Georgetown, Pflugerville, Taylor, Granger, Windemere,
Hutto, Bartlett, Weir, Granger Dam, Theon, Laneport, Hoxie, Waterloo,
Walburg, Schwertner, Jonah, and Brushy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 9727 3070 9726 3048 9754 3048 9755
      3049 9756 3050 9760 3047 9765 3048 9775
      3085 9757
TIME...MOT...LOC 1909Z 218DEG 31KT 3061 9755

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:27 AM CDTSpecial Weather StatementEWXVal Verde63 min
Apr 28, 1:25 AM CDTSpecial Weather StatementEWXVal Verde65 min
Apr 28, 2:23 AM CDTSpecial Weather StatementEWXEdwards, Val Verde67 min
Apr 28, 2:50 AM CDTSpecial Weather StatementEWXEdwards, Kinney40 min
Apr 28, 3:14 AM CDTSpecial Weather StatementEWXEdwards, Kerr, Kinney, Real46 min
Apr 28, 3:39 AM CDTSpecial Weather StatementEWXEdwards, Gillespie, Kerr, Kinney, Real51 min
Apr 28, 4:16 AM CDTSpecial Weather StatementEWXBandera, Blanco, Gillespie, Kendall, Kerr, Kinney and 2 more44 min
Apr 28, 4:41 AM CDTSpecial Weather StatementEWXBandera, Kerr, Kinney, Medina, Uvalde, Zavala49 min
Apr 28, 5:12 AM CDTSpecial Weather StatementEWXBandera, Kendall, Kerr, Kinney, Medina, Uvalde and 1 more48 min
Apr 28, 5:47 AM CDTSpecial Weather StatementEWXBandera, Blanco, Comal, Gillespie, Kendall, Medina and 2 more43 min
Apr 28, 6:29 AM CDTSpecial Weather StatementEWXBandera, Bexar, Blanco, Burnet, Comal, Frio and 6 more61 min
Apr 28, 7:07 AM CDTSpecial Weather StatementEWXBexar, Comal, Frio, Hays, Medina, Travis and 1 more53 min
Apr 28, 7:13 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis, Williamson3 hr
Apr 28, 7:46 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 4 more59 min
Apr 28, 7:52 AM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis38 min
Apr 28, 8:34 AM CDTSpecial Weather StatementEWXBastrop41 min
Apr 28, 8:38 AM CDTSpecial Weather StatementEWXKarnes, Wilson52 min
Apr 28, 8:58 AM CDTSpecial Weather StatementEWXBastrop, Lee62 min
Apr 28, 9:30 AM CDTSpecial Weather StatementEWXWilson45 min
Apr 28, 9:52 AM CDTSpecial Weather StatementEWXLee38 min
Apr 28, 10:13 AM CDTSpecial Weather StatementEWXAtascosa47 min
Apr 28, 11:09 AM CDTSpecial Weather StatementEWXAtascosa51 min
Apr 28, 11:22 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson53 min
Apr 28, 11:57 AM CDTSpecial Weather StatementEWXBurnet48 min
Apr 28, 12:12 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson63 min
Apr 28, 12:17 PM CDTAreal Flood AdvisoryEWXAtascosa, Wilson4 hr
Apr 28, 1:02 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson18 min
Apr 28, 1:17 PM CDTSpecial Weather StatementEWXWilson43 min
Apr 28, 1:27 PM CDTSevere Thunderstorm WarningEWXKarnes, Wilson31 min
Apr 28, 1:31 PM CDTSpecial Weather StatementEWXWilliamson44 min
Apr 28, 2:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Apr 28, 2:01 PM CDTSpecial Weather StatementEWXWilson44 min
Apr 28, 2:09 PM CDTSpecial Weather StatementEWXWilliamson36 min
Apr 28, 2:45 PM CDTSpecial Weather StatementEWXWilliamson30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.